Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 33, NWS Huntsville, AL

December 16, 2019Franklin County, Tennessee; Jackson County, Madison County, Alabama

NWS Huntsville, AL issued this tornado warning at Dec 16, 2019, 6:14 PM CST for Franklin County, Tennessee; Jackson County, Madison County, Alabama. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2019, 6:14 PM CST (00:14 UTC)
Expired
Dec 16, 2019, 6:45 PM CST
In force
31 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Jackson County, AL, Madison County, AL, Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 22 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 6:19 PM CSTTSTM WND GST 513 Ene Moores Mill, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 3:47 PM CSTTornado WatchSPC10 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

099 
WFUS54 KHUN 170014
TORHUN
ALC071-089-TNC051-170045-
/O.NEW.KHUN.TO.W.0033.191217T0014Z-191217T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
614 PM CST Mon Dec 16 2019

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northwestern Jackson County in northeastern Alabama...
  Northeastern Madison County in north central Alabama...
  Southwestern Franklin County in Middle Tennessee...

* Until 645 PM CST.
    
* At 614 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Moores Mill, moving east at 60 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Northern Huntsville, Moores Mill, Meridianville, Hazel Green,
  Huntland, New Market, Francisco, Beans Creek, Plevna and
  Estillfork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3486 8610 3481 8657 3493 8658 3499 8644
      3499 8632 3505 8632 3511 8617
TIME...MOT...LOC 0014Z 257DEG 51KT 3489 8651 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

30
2 follow-up statements
066 
WWUS54 KHUN 170028
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
628 PM CST Mon Dec 16 2019

ALC089-170037-
/O.CAN.KHUN.TO.W.0033.000000T0000Z-191217T0045Z/
Madison AL-
628 PM CST Mon Dec 16 2019

...THE TORNADO WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for north central
and northeastern Alabama...and Middle Tennessee.

LAT...LON 3486 8610 3483 8634 3487 8635 3489 8634
      3491 8631 3493 8632 3495 8629 3492 8627
      3493 8626 3497 8629 3498 8631 3502 8631
      3505 8615
TIME...MOT...LOC 0027Z 257DEG 51KT 3493 8628 

$$

ALC071-TNC051-170045-
/O.CON.KHUN.TO.W.0033.000000T0000Z-191217T0045Z/
Jackson AL-Franklin TN-
628 PM CST Mon Dec 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR
NORTHWESTERN JACKSON AND SOUTHWESTERN FRANKLIN COUNTIES...
    
At 627 PM CST, a severe thunderstorm capable of producing a tornado
was located 8 miles south of Huntland, or 14 miles northeast of
Moores Mill, moving east at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Estillfork, Francisco, Princeton and Larkin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3486 8610 3483 8634 3487 8635 3489 8634
      3491 8631 3493 8632 3495 8629 3492 8627
      3493 8626 3497 8629 3498 8631 3502 8631
      3505 8615
TIME...MOT...LOC 0027Z 257DEG 51KT 3493 8628 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

30
210 
WWUS54 KHUN 170037
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
637 PM CST Mon Dec 16 2019

ALC071-TNC051-170047-
/O.EXP.KHUN.TO.W.0033.000000T0000Z-191217T0045Z/
Jackson AL-Franklin TN-
637 PM CST Mon Dec 16 2019

...THE TORNADO WARNING FOR NORTHWESTERN JACKSON AND SOUTHWESTERN
FRANKLIN COUNTIES WILL EXPIRE AT 645 PM CST...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1100 PM CST for north central
and northeastern Alabama...and Middle Tennessee.

LAT...LON 3486 8610 3483 8634 3487 8635 3489 8634
      3491 8631 3493 8632 3495 8629 3492 8627
      3493 8626 3497 8629 3498 8631 3502 8631
      3505 8615
TIME...MOT...LOC 0037Z 257DEG 51KT 3496 8613 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 16, 2:10 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Dec 16, 2:10 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
210 PM CST Mon Dec 16 2019

.NEAR TERM...(Tonight)
Issued at 210 PM CST Mon Dec 16 2019

Current observations across the Tennessee Valley have warmed into the
upper 60s to lower 70s with sfc dewpts around 60. Visible satellite
shows low clouds that have been around all morning slowly eroding
away from the south, which at times have allowed for a few peaks of
sunshine. While a total clearing is not expected, any sunshine could
further warm up temperatures a few degrees. The main line of storms
as of 19z is over western MS and eastern AR and moving northeastward.
Some isolated cells ahead of the main line have reach far northeast
MS and may impact our far western zones early this afternoon.

The main concern for the area is severe weather potential with storms
just ahead/along the cold front as is crosses the area late this
afternoon into the early evening. Current timing of storms remains
similar to previous forecast with storms entering northwestern AL by
22z and continuing to move eastward this evening. Regarding severe
potential, a typical high shear low CAPE day across northern AL.
However, given shear profile, damaging winds and tornadoes are
possible. Expected storm mode is multicellular with potential for
some isolated supercells especially if an isolated cell develops
ahead of the main line of storms. Regardless of storm mode, tornadoes
cannot be rules out with a line of storms especially with 0-3 km
shear around 50kts.

Once main line of storms moves through, stratiform rain is expected
to continue into the overnight hours and gradually ending before
sunrise. Behind the front, temperatures plummet down into the upper
30s in western zones to lower 40s in eastern zones.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 210 PM CST Mon Dec 16 2019

Much cooler in the short term period compared to today post front.
Large dome of high pressure will dominate the weather through
Wednesday resulting in dry weather. However, temperatures will
struggle to reach 50 both Tuesday and Wednesday with most locations
"high" for the day on Tuesday occurring at midnight as the cold front
moves through.

.LONG TERM...(Wednesday night through Sunday)
Issued at 210 PM CST Mon Dec 16 2019

More seasonable conditions are expected for much of the extended
portion of the forecast period, beginning Thursday morning. A ridge
of high pressure both aloft and at the sfc slide across the area
during the day Thursday, making for a sunny and cool day. Daytime
highs will top out in the lower 50s, which is a couple of degrees
below normal, after starting out in the middle to upper 20s. This is
by far the coldest day of the extended portion of the forecast
period, before a gradual warmup is expected for the weekend.

An upper trof that dug across the Intermountain W will arrive in the
TN Valley during the day Friday, with cloud cover increasing and WAA
showers overspreading the area. Coverage is expected to be spotty at
best due to the dry airmass already in place, and despite S/SW winds
pumping moisture Nwrd into our area, we won't be able to recover much
other than to get a few showers as the upper level system traverses
the area Friday night and Saturday. As such, low-end PoPs were
retained this timeframe, with temps in the middle to upper 50s for
highs this weekend, and morning lows in the upper 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1114 AM CST Mon Dec 16 2019

At the start of the TAF period high end MVFR to low end VFR across
northern AL with winds gusting to 25 knots out of the south. Gusty
winds are expected to continue through the duration of this TAF
period. Current visible satellite shows some erosion of the low
clouds in central AL, but at this time not confident how far north
the clearing makes it. Conditions then deteriorate as a cold front
with thunderstorms approaches the area from the west starting around
22z at KMSL and shortly after at KHSV. Thunderstorms over the
terminals are only expected for a few hours before stratiform rain
lingers behind the main line of storms. Conditions will slowly
improve by sunrise tomorrow.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...GH
SHORT TERM...GH
LONG TERM...12
AVIATION...GH

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 16, 2:17 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
217 PM CST Mon Dec 16 2019

ALZ001>010-016-TNZ076-096-097-171130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
217 PM CST Mon Dec 16 2019

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and evening as a
cold front approaches the area from the west. Damaging winds, severe
hail, and tornadoes are all possible with storms this evening.
Locally heavy rain and some minor flooding is also possible. Storms
end from west to east overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested between 3pm and 11pm.

In the hours before

Local storm report, Dec 16, 4:59 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     7 W CHEROKEE            34.74N 88.09W
12/16/2019                   COLBERT            AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN NEAR ALLSBORO, 2 MILES
            SOUTH OF HWY 72.

&&

AMP
Local storm report, Dec 16, 5:40 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
540 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     5 SSW TUSCUMBIA         34.66N 87.73W
12/16/2019                   COLBERT            AL   PUBLIC

            SEVERAL STRUCTURES DAMAGED IN THE COLBERT
            HEIGHTS AREA. POSSIBLE TORNADO. TIME
            ESTIMATED FROM RADAR.

&&

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 6:03 PM CSTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore57 min
Dec 16, 6:14 PM CSTTornado WarningHUNFranklin, Lincoln, Moore31 min
Dec 16, 6:39 PM CSTSevere Thunderstorm WarningHUNFranklin39 min
Dec 16, 6:46 PM CSTTornado WarningHUNFranklin17 min
Dec 16, 6:27 PM CSTTornado WarningHUNJackson33 min
Dec 16, 7:08 PM CSTSpecial Weather StatementHUNDeKalb37 min
Dec 16, 9:34 PM CSTSevere Thunderstorm WarningHUNDeKalb13 min
Dec 16, 10:14 PM CSTSpecial Weather StatementHUNDeKalb31 min

Nearby

Tornado Warnings in Alabama, 2019Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.